Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 40, NWS Grand Rapids, MI

August 20, 20165 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 20, 2016, 3:33 PM EDT for 5 counties in Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 3:33 PM EDT (19:33 UTC)
Expired
Aug 20, 2016, 4:15 PM EDT
In force
42 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Clinton County, MI, Gratiot County, MI, Ionia County, MI, Isabella County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 80 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS53 KGRR 201933
SVRGRR
MIC037-057-067-073-117-202015-
/O.NEW.KGRR.SV.W.0040.160820T1933Z-160820T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
333 PM EDT SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN IONIA COUNTY IN SOUTH CENTRAL MICHIGAN...
  CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN...
  ISABELLA COUNTY IN CENTRAL MICHIGAN...
  GRATIOT COUNTY IN CENTRAL MICHIGAN...
  EASTERN MONTCALM COUNTY IN CENTRAL MICHIGAN...

* UNTIL 415 PM EDT

* AT 332 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM EDMORE TO CARSON CITY TO NEAR IONIA...MOVING
  NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MOUNT PLEASANT...      IONIA...               ALMA...
  ST. JOHNS...           PORTLAND...            CLARE...
  ITHACA...              STANTON...             GRAND LEDGE...
  ST. LOUIS...           SHEPHERD...            BRECKENRIDGE...
  EDMORE...              CARSON CITY...         ELSIE...
  ROSEBUSH...            DEWITT...              EUREKA...
  WHEELER...             CRYSTAL...             

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

&&

LAT...LON 4277 8437 4277 8503 4314 8504 4343 8511
      4382 8481 4381 8461 4347 8461 4347 8438
TIME...MOT...LOC 1932Z 213DEG 48KT 4342 8502 4320 8487 4295 8497 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

MEADE
1 follow-up statement
233 
WWUS53 KGRR 202000
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT SAT AUG 20 2016

MIC067-117-202009-
/O.CAN.KGRR.SV.W.0040.000000T0000Z-160820T2015Z/
IONIA MI-MONTCALM MI-
400 PM EDT SAT AUG 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN IONIA AND EASTERN
MONTCALM COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA.  THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4288 8484 4347 8485 4347 8495 4382 8481
      4381 8461 4347 8461 4347 8438 4300 8438
TIME...MOT...LOC 1959Z 213DEG 48KT 4371 8476 4349 8461 4324 8471 

$$

MIC037-057-073-202015-
/O.CON.KGRR.SV.W.0040.000000T0000Z-160820T2015Z/
CLINTON MI-ISABELLA MI-GRATIOT MI-
400 PM EDT SAT AUG 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHERN CLINTON...EASTERN ISABELLA AND GRATIOT COUNTIES...

AT 359 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ROSEBUSH TO PLEASANT VALLEY TO 5 MILES SOUTHWEST OF
ITHACA...MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT...      ALMA...                ST. JOHNS...
CLARE...               ITHACA...              ST. LOUIS...
SHEPHERD...            BRECKENRIDGE...        CARSON CITY...
ELSIE...               ROSEBUSH...            EUREKA...
WHEELER...             SUMNER...              FOWLER...
WESTPHALIA...          MAPLE RAPIDS...        ASHLEY...
PERRINTON...           HUBBARDSTON...         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4288 8484 4347 8485 4347 8495 4382 8481
      4381 8461 4347 8461 4347 8438 4300 8438
TIME...MOT...LOC 1959Z 213DEG 48KT 4371 8476 4349 8461 4324 8471 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:09 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 20, 3:09 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
309 PM EDT SAT AUG 20 2016

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 309 PM EDT Sat Aug 20 2016

Cold front will continue to slide east across the CWA this evening
bring an end to the storms. Showery cooler and breezy weather
will continue into Sunday. Then a quieter period is expected for Sunday
night through Monday night as high pressure arrives.

The next chance of rain should hold off until Wednesday night
through Thursday night. It will be slightly warmer for the mid and
end of the week with daytime highs mainly in the upper 70 to lower
80s.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 309 PM EDT Sat Aug 20 2016

Severe storms seem most likely to continue through about 21Z. Then
a diminishing trend is expected.

The front will clear the CWA toward midnight and bring an end to
the storms, as well as the warm and humid air. Some lake
enhancement into Sunday will lead to showery weather. Strong
winds behind this system will lead to marine issues tonight into
Sunday evening.

Storms will end by about 03Z with the exit of the cold front. Dew
points will lower and winds will increase through the night,
making for more comfortable conditions.

With H8 temps of 10C coming across the lake, and water temps
around 25C, we will see lake clouds and scattered showers much of
Sunday. Drier air moves in later in the day and we should see
these diminish and perhaps some sunshine late in the day. Highs
only low to mid 70s.

The drier air continues to filter in Sunday night as surface and
upper ridging moves in. We should remain dry through Monday night
as the ridge slides over the region. Slightly warmer Monday with
return flow coming in.

.LONG TERM...(Tuesday through Saturday)
Issued at 309 PM EDT Sat Aug 20 2016

Long term discussion to be updated shortly.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 156 PM EDT Sat Aug 20 2016

Looks like main area of thunderstorms is currently moving across
the forecast area. Some gusts exceeding 30 kts will be possible
with a predominant direction from the southwest. There are some
indications that another line of storms will move through the area
tonight, but that should be a narrow line with less strong wind
potential. Details on this second line will be refined with the
00Z package.

&&

.MARINE...
Issued at 309 PM EDT Sat Aug 20 2016

Will keep headlines as is. We still make approach gales mainly
north of Muskegon late tonight, but this looks marginal enough to
stay the course with the current headlines.

A very rough day is expected on the lake Sunday with WNW flow to
30 knots. Beach hazards will also be high for anyone hoping for
a beach day. Swimming is highly discouraged. Certainly an
unusuallystrong synoptic storm that impacts weekend plans.

Slow improvement is expected Sunday night. It still appears Monday
and Monday night will be better as winds lessen and turn to the
southwest.

&&

.HYDROLOGY...
Issued at 100 PM EDT Fri Aug 19 2016

Most rivers have crested or will very soon. The rivers within the Grand,
Kalamazoo, and St. Joseph river basins are flowing at or above the 90th
percentile for this time of year compared to historical readings. Any
added rainfall will continue to keep the rivers elevated. 24 hour rainfall
ending Saturday morning is not expected to cause additional rises. Locally
heavy rains Saturday afternoon and evening may need to be watched for
excessive runoff into elevated rivers given saturated soils in place.
In general, basin average amounts are expected to be 0.50"-1.00" through
Saturday night. This may, at the least, slow some of the receding flows
but could cause new rises into the weekend.

&&

.GRR Watches/Warnings/Advisories...
MI...Beach Hazards Statement through late Sunday night for MIZ037-043-
     050-056-064-071.

LM...Small Craft Advisory until 1 AM EDT Monday for LMZ844>849.

&&

SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...TJT
AVIATION...TJT
HYDROLOGY...Hoving
MARINE...JK
Hazardous weather outlook, Aug 20, 4:04 AM EDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
404 AM EDT SAT AUG 20 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
404 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO LOCALLY SEVERE STORMS ARE EXPECTED TODAY INTO THIS
EVENING. THE STRONGEST STORMS WILL HAVE WIND GUSTS OVER 60 MPH AND
SMALL HAIL WITH LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING. THE STRONGEST STORMS WILL BE THIS AFTERNOON...NORTH
OF MUSKEGON. THE THUNDERSTORMS WILL MOVE EAST OF THE AREA AREA BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY WITH THE NEXT
FRONTAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO EARLY THIS
EVENING.

LMZ844>849-210815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
404 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WAVES INCREASE TO 3 TO 5 FEET BY THIS AFTERNOON AND PEAK TONIGHT
WITH 5 TO 8 FOOT WAVES EXPECTED. WINDS WILL GET CLOSE TO OR EVEN
EXCEED GALE FORCE THIS EVENING INTO EARLY SUNDAY MORNING. STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY INTO EARLY THIS
EVENING. THE COMBINATION OF THE HIGH WAVES...STRONG WINDS AND
THREAT OF THUNDERSTORMS WILL MAKE BEING AT THE BEACH TODAY
DANGEROUS AT BEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS OF 20 TO 30 KNOTS AND WAVES TO 8 FEET WILL ONCE AGAIN RESULT
IN DANGEROUS CONDITIONS AT AREA BEACHES AND IN THE NEAR SHORE
WAVES. CONDITIONS SHOULD IMPROVE BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO EARLY THIS
EVENING.

WDM

In the hours before

Local storm report, Aug 20, 2:23 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
223 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND GST     5 ENE HAMILTON          42.70N 85.92W
08/20/2016  E60 MPH          ALLEGAN            MI   TRAINED SPOTTER

            SPOTTER ESTIMATED WIND GUST. TIME ESTIMATED
            BY RADAR. .

&&

JAM
Local storm report, Aug 20, 2:34 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
234 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TORNADO          3 WNW NORTH DORR        42.78N 85.82W
08/20/2016                   OTTAWA             MI   TRAINED SPOTTER

            TREES AND POWERLINES DOWN NEAR 20TH & ADAMS
            PER FIRE DEPT. MULTIPLE REPORTS OF A FUNNEL
            CLOUD OR TORNADO.

&&

CAS
Local storm report, Aug 20, 2:37 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
237 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND DMG     3 S GRANDVILLE          42.86N 85.75W
08/20/2016                   KENT               MI   PUBLIC

            911 CALL CENTER RELAYED A CALL FROM THE
            PUBLIC. EXTENSIVE WIND DAMAGE BEING OBSERVED
            IN WYOMING. SEVERAL TREES DOWN IN THE AREA.
            POSSIBLE DAMAGE TO HOUSE. EXTENT OF DAMAGE
            TO HOUSE IS UNKNOWN. .

&&

JAM
Local storm report, Aug 20, 2:43 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
243 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TORNADO          1 SE GRANDVILLE         42.89N 85.74W
08/20/2016                   KENT               MI   TRAINED SPOTTER

            DEBRIS IN THE AIR NEAR 40TH AND IVANREST.

&&

CAS
Local storm report, Aug 20, 2:48 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
248 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TORNADO          3 NNW BYRON CENTER      42.85N 85.76W
08/20/2016                   KENT               MI   TRAINED SPOTTER

            TREE REPORTED DOWN ON M6, BLOCKING THE RIGHT
            HAND LANE OF EAST BOUND TRAFFIC.

&&

JAM
Local storm report, Aug 20, 2:56 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
256 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND GST     1 SSW EAST GRAND RAPIDS 42.94N 85.61W
08/20/2016  M48 MPH          KENT               MI   CO-OP OBSERVER

            .

&&

RNW

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 10:06 AM EDTSpecial Marine WarningGRR114 min
Aug 20, 10:44 AM EDTSpecial Weather StatementGRRMuskegon, Oceana, Ottawa61 min
Aug 20, 11:45 AM EDTSpecial Weather StatementGRRLake, Mason, Newaygo30 min
Aug 20, 12:40 PM EDTSpecial Weather StatementGRRAllegan, Van Buren65 min
Aug 20, 1:12 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren48 min
Aug 20, 1:21 PM EDTTornado Warning Tornado observedGRRAllegan, Van Buren24 min
Aug 20, 1:47 PM EDTTornado Warning Tornado observedGRRAllegan, Ottawa28 min
Aug 20, 2:05 PM EDTSevere Thunderstorm WarningGRRAllegan, Kent, Ottawa55 min
Aug 20, 2:12 PM EDTTornado Warning Tornado observedGRRAllegan, Kent, Ottawa33 min
Aug 20, 2:16 PM EDTSevere Thunderstorm WarningGRRBarry, Calhoun, Eaton, Kalamazoo59 min
Aug 20, 2:35 PM EDTTornado WarningGRRBarry, Eaton25 min
Aug 20, 2:36 PM EDTTornado Warning Tornado observedGRRKent24 min
Aug 20, 2:42 PM EDTSevere Thunderstorm WarningGRRNewaygo24 min
Aug 20, 2:59 PM EDTAreal Flood AdvisoryGRRAllegan, Barry, Ionia, Kent, Montcalm12 hr
Aug 20, 2:59 PM EDTTornado WarningGRRKent, Montcalm31 min
Aug 20, 3:04 PM EDTSevere Thunderstorm WarningGRRBarry, Clinton, Eaton, Ionia41 min
Aug 20, 3:17 PM EDTTornado WarningGRRIonia, Montcalm28 min
Aug 20, 3:44 PM EDTSevere Thunderstorm WarningGRRLake46 min
Aug 20, 4:14 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Isabella31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.